Hail, Vinton
- When
- August 1, 6:15 PM EST
- Where
- Vinton County, 0.36 mi SE of Creola
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.317, -82.464
Out ahead of a cold front, with dew points on either side of 70 degrees, convection developed during the late afternoon on the 1st. A thunderstorm pulsed to severe limits during the evening hours over Vinton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Out ahead of a cold front, with dew points on either side of 70 degrees, convection developed during the late afternoon on the 1st. A thunderstorm pulsed to severe limits during the evening hours over Vinton County.
Later, during the predawn hours on the 2nd, training thunderstorms dumped an estimated 3 inches of rain in parts of northern Gallia and southern Meigs Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 1, 1:18 PM EST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 218 PM EDT FRI AUG 1 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH SATURDAY MORNING. HIGH PRESSURE BUILDS INTO THE MID OHIO VALLEY SUNDAY AND REMAINS IN PLACE THROUGH AT LEAST MID WEEK. && .NEAR TERM /THROUGH SATURDAY/... BOUNDARY LIES FROM CENTRAL OHIO SOUTHEAST TO CENTRAL WV DEPICTED ON SATELLITE LOOP. SURFACE TEMPS/DEWPOINTS AND LOW LEVEL INSTABILITY WILL SUPPORT STRONG THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP ALONG BOUNDARY ACROSS IN/OH THIS EVENING AND DEVELOP INTO AN MCS AS THEY CROSS WV OVERNIGHT. H5 TROUGH EXPECTED TO DEEPEN TONIGHT PROVIDING ADDITIONAL SUPPORT FOR DAMAGING WINDS. BOUNDARY WILL GRADUALLY MOVE SOUTHWARD ON SATURDAY...CLEARING SOUTHERN PARTS OF CWA BY AFTERNOON. ANY CONVECTION SHOULD BE CONFINED TO MORNING HOURS AS MCS/THUNDERSTORMS MOVE TO THE SE. REST OF SATURDAY LOOKS RAIN-FREE. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... HIGH PRESSURE WILL BUILD IN SATURDAY NIGHT...AND THEN REMAIN IN THE AREA THROUGH MONDAY NIGHT. THIS WILL RESULT IN GENERALLY DRY WEATHER THROUGH THE PERIOD. THE EXCEPTION MAY BE ACROSS THE HIGHER ELEVATIONS MONDAY AFTERNOON/EVENING...WHERE A FEW THUNDERSTORMS MAY DEVELOP. PREVIOUS FORECAST OF MIN TEMP SAT NIGHT AND MAX TEMP SUN LOOKS GOOD. LATEST GUIDANCE FOR SUN NIGHT IS SEVERAL DEGREES COOLER THAN PREVIOUS NUMBERS...AND HAVE TWEAKED FORECAST DOWNWARD TO REFLECT THIS TREND. PREVIOUS FORECAST FOR MON/MON NIGHT ALSO APPEARS REASONABLE. && .LONG TERM /TUESDAY THROUGH FRIDAY/... HIGH PRESSURE...AT THE SURFACE AND ALOFT...WILL HANG ON THROUGH TUESDAY. AS A RESULT...TUESDAY LOOKS LIKE IT WILL BE A HOT AND HUMID DAY. EXPECT 90 TO 95 DEGREES ACROSS THE LOWLANDS WITH 80S ACROSS THE REMAINDER OF THE AREA. A COLD FRONT IS THEN EXPECTED TO APPROACH THE REGION WEDNESDAY... BEFORE PUSHING SOUTHEAST WEDNESDAY NIGHT AND THURSDAY. THIS FEATURE WILL RESULT IN A CHANCE OF SHOWERS/THUNDERSTORMS AND COOLER TEMPERATURES. ANOTHER COLD FRONT WILL APPROACH THE REGION FRIDAY NIGHT. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... THUNDERSTORMS EXPECTED TO FORM OVER IN/OH EARLY TONIGHT THEN MOVE ACROSS WV OVERNIGHT. MAX TOPS FORECAST AT OR ABOVE FL400 IN A FEW SPOTS. OTHERWISE FAIR WEATHER TONIGHT WITH PATCHY LIGHT FOG ESP IN VALLEY LOCATIONS. THUNDERSTORMS END SATURDAY MORNING AS COLD FRONT MOVES SOUTH OF AREA. DRY AFTERNOON IN STORE. AVIATION OUTLOOK /AFTER 18Z SAT/... NO SIGNIFICANT WEATHER EXPECTED. && .EQUIPMENT... ASOS AT EKN IS OUT UFN DUE TO FAILURE IN UNDERGROUND POWER CABLE AT AIRPORT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/JSH NEAR TERM...JKF SHORT TERM...JSH LONG TERM...JSH AVIATION...JKF EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 434 AM EDT FRI AUG 1 2008 VAZ003-004-WVZ024-025-033>038-046-047-020830- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 434 AM EDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST VIRGINIA MOUNTAINS AND SOUTHERN COAL FIELDS...AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-020830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-UPSHUR-BARBOUR- 434 AM EDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF THE WEST VIRGINIA LOWLANDS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AFFECTING PARTS OF THIS AREA TONIGHT COULD PRODUCE STRONG TO SEVERE WIND GUSTS...ESPECIALLY IF THEY DEVELOP INTO AN ORGANIZED LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT WILL BUILD IN EARLY NEXT WEEK. WITH HIGH DEWPOINTS IN PLACE...HEAT ADVISORIES MAY BE NECESSARY TUESDAY AND WEDNESDAY. THOSE ENGAGING IN OUTDOOR ACTIVITIES...INCLUDING SPORTS AS TRAINING CAMPS START OPENING UP FOR THE FALL SEASON...SHOULD REVIEW HEAT SAFETY TIPS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM / 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 538 PM EDT FRI AUG 1 2008 OHZ076-012215- WASHINGTON- 538 PM EDT FRI AUG 1 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON COUNTY... AT 536 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES NORTH OF MARIETTA...MOVING EAST AT 22 MPH. THIS STORM WILL PRODUCE SMALL HAIL AND WIND GUSTS OF UP TO 45 MPH. THIS STORM WILL AFFECT DART BETWEEN NOW AND 6 OCLOCK. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 608 PM EDT FRI AUG 1 2008 OHZ076-WVZ010-011-012245- PLEASANTS-TYLER-WASHINGTON- 608 PM EDT FRI AUG 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHINGTON... PLEASANTS AND TYLER COUNTIES... AT 606 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES NORTH OF ST. MARYS TO 7 MILES NORTHEAST OF MARIETTA...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR MATAMORAS AROUND 620 PM...POINT LOOKOUT AROUND 635 PM...ARVILLA AROUND 640 PM AND MIDDLEBOURNE AROUND 645 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 700 PM EDT FRI AUG 1 2008 OHZ084-012330- VINTON- 700 PM EDT FRI AUG 1 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VINTON COUNTY... AT 655 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF MCARTHUR...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR CREOLA AROUND 705 PM...ZALESKI AROUND 715 PM AND LAKE HOPE STATE PARK AROUND 720 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
The Cincinnati radar (KILN), 117 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Hail as big as quarters fell.
Shepards White Oak Creek flooded County Route 115, which is also known as Upcreek Road. The headwater areas of White Oak and Kyger Creeks flooded portions of Route 554.
No structures were affected and nobody drove their vehicles into the high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117048, 117050, 117066.